question-icon

Is Botox Effective At Treating A Pronounced Limp Due To Cerebral Palsy?

default
Posted on Wed, 8 Nov 2017
Question: Hi, I have a mild case of cerebral palsy, high cognitive functioning. My only outward sign of the cp is I walk with a slight limp on my left side. I have noticed that when I am nervous or uncomfortable my limp becomes much more pronounced. My leg feels very tight and I cant move almost. I was wondering why this happens. I have also been doing some research and came across botox as a possible treatment. Would this help someone with my condition. Thank you in advance for your time.
doctor
Answered by Dr. Ishu Bishnoi (52 minutes later)
Brief Answer:
Cerebral palsy spasticity management

Detailed Answer:
Hi XXXXXXX grillo, thanks for asking from HCM.


I can understand your concern. Mild cerebral palsy can cause mild spasticity as you are experiencing it. The spasticity severity is also related to emotions or mental stress. With anxiety/nervousness, it can increase. Thats why you are having increased tightness with mental stress.

You want to know about "Botox". Botox is a kind of neurotoxic poison which is used to treat spasticity. It is injected into neuro-musclular endings in very small dose and causes decrease in tone. Thats how it reduces spasticity. You can opt for it. But remember few points

- Its effect is temporary. Maximum results are seen between 3-5 weeks and results start disappearing by 3 months.

- Temporary weakness of limbs can occur after injection. It will subside.

- Repeat injection are needed after 6-8 weeks.

- The local injection site can become very painful.

So before going for it, discuss everything with your doctor.
Hope it will help. If you need any help, do let me know.
Thanks. Take care.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Ishu Bishnoi (20 hours later)
Thanks for a thoughtful and informative answer. In terms of the spasiscity are oral medications effective. I have been doing some research on this route of treatment . Baclofen seems promising but I am apprehensive to take pills. Is there any addictive properties associated with this drug.
doctor
Answered by Dr. Ishu Bishnoi (2 hours later)
Brief Answer:
Oral medication and other treatment of Spasticity

Detailed Answer:
Hi XXXXXXX grillo, welcome back.

Nowadays, there are many oral medications which can help in spasticity. Baclofen is the most commonly prescribed drug. It can cause some sedation but its addiction profile is poor. So don't worry about it. Long-term use of Baclofen can cause damage to kidney, generalized muscle weakness, fatigue, nausea, and vomiting. So take this drug under supervision.

Other oral medication which can also reduce spasticity -

- Benzodiazepines like clonazepam/Diazepam can reduce muscle spasticity, anxiety and stress (reduction of precipitating factors). However, these can cause some addiction.

- Central acting muscle relaxants like Tolperisone, Tizanidine which reduces muscle tone or sympathetic outflow.

-Dantrolene - This is a peripherally acting medication that prevents calcium release from the sarcoplasmic reticulum. It is particularly effective in cerebral-origin spasticities, such as that occurring in traumatic brain injury (TBI), stroke, or cerebral palsy.

- Intrathecal Baclofen pump can also help in reducing spasticity. A permanent implant is placed near the spinal cord and nerves to release the regular small amount of Baclofen. It is effective for a long term.

You can discuss above options with your doctor. After it, you can start oral medication. If no relief with it, then other measures like Botulinum injection or Baclofen pump can be considered.

Hope it will help you. If you are having any doubts, do let me know.
Thanks.
Take care.


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Ishu Bishnoi (15 hours later)
Thank you for another great answer. One last question. I have noticed when I consume alcohol my leg tends to feel less tight. I have also noticed when I wake up the next day, my legs seems extremely tight and it take a few days for this problem to abate. Is this common in people dealing spasticity?
doctor
Answered by Dr. Ishu Bishnoi (1 hour later)
Brief Answer:
Alcohol effect on spasticity

Detailed Answer:
Hi XXXXXXX grillo, welcome back.

Thank you, much appreciated.

Alcohol is a central nervous system depressing drug acts via GABA agonistic action (like Benzodiazepines). Due to this action, it reduces spasticity to some extent. That is the reason behind lightness in legs.

Next day, you feel more tightness due to weaning off alcohol effect. That might be the possible explanation. There is no other explanation about it in medical literature.

Hope it will answer your query. If any doubt, do let me know.
Thanks. Take care.


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Ishu Bishnoi

Neurologist, Surgical

Practicing since :2007

Answered : 901 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Is Botox Effective At Treating A Pronounced Limp Due To Cerebral Palsy?

Brief Answer: Cerebral palsy spasticity management Detailed Answer: Hi XXXXXXX grillo, thanks for asking from HCM. I can understand your concern. Mild cerebral palsy can cause mild spasticity as you are experiencing it. The spasticity severity is also related to emotions or mental stress. With anxiety/nervousness, it can increase. Thats why you are having increased tightness with mental stress. You want to know about "Botox". Botox is a kind of neurotoxic poison which is used to treat spasticity. It is injected into neuro-musclular endings in very small dose and causes decrease in tone. Thats how it reduces spasticity. You can opt for it. But remember few points - Its effect is temporary. Maximum results are seen between 3-5 weeks and results start disappearing by 3 months. - Temporary weakness of limbs can occur after injection. It will subside. - Repeat injection are needed after 6-8 weeks. - The local injection site can become very painful. So before going for it, discuss everything with your doctor. Hope it will help. If you need any help, do let me know. Thanks. Take care.